Previous issue ·  Next issue ·  Most recent issue in the archive · All issues in the archive   

Journal of Operator Theory

Volume 85, Issue 1, Winter 2021  pp. 101-133.

Free Stein irregularity and dimension

Authors: Ian Charlesworth (1), Brent Nelson (2)
Author institution: (1) Department of Mathematics, University of California, Berkeley, Berkeley, CA, 94720, U.S.A.
(2) Department of Mathematics, Michigan State University, East Lansing, MI, 48824, U.S.A.

Summary: We introduce a free probabilistic quantity called free Stein irregularity, which is defined in terms of free Stein discrepancies. It turns out that this quantity is related via a simple formula to the Murray-von Neumann dimension of the closure of the domain of the adjoint of the non-commutative Jacobian associated to Voiculescu's free difference quotients. We call this dimension the free Stein dimension, and show that it is a $*$-algebra invariant. We relate these quantities to the free Fisher information, the non-microstates free entropy, and the non-microstates free entropy dimension. In the one-variable case, we show that the free Stein dimension agrees with the free entropy dimension, and in the multivariable case compute it in a number of examples.

Keywords: free probability, free entropy, von Neumann algebras, operator algebras

Contents    Full-Text PDF